Probability Theory and Related Fields

, Volume 140, Issue 1–2, pp 239–275 | Cite as

Perturbation of symmetric Markov processes

  • Z. -Q. Chen
  • P. J. Fitzsimmons
  • K. Kuwae
  • T. -S. Zhang


We present a path-space integral representation of the semigroup associated with the quadratic form obtained by a lower-order perturbation of the L 2-infinitesimal generator \(\mathcal {L}\) of a general symmetric Markov process. An illuminating concrete example for \(\mathcal {L}\) is \(\Delta_D-(-\Delta)^s_D\), where D is a bounded Euclidean domain in \(\mathbb {R}^d, s\in [0, 1], \Delta_D\) is the Laplace operator in D with zero Dirichlet boundary condition and \(-(-\Delta)^s_D\) is the fractional Laplacian in D with zero exterior condition. The strong Markov process corresponding to \(\mathcal {L}\) is a Lévy process that is the sum of Brownian motion in \(\mathbb {R}^d\) and an independent symmetric (2s)-stable process in \(\mathbb {R}^d\) killed upon exiting the domain D. This probabilistic representation is a combination of Feynman-Kac and Girsanov formulas. Crucial to the development is the use of an extension of Nakao’s stochastic integral for zero-energy additive functionals and the associated Itô formula, both of which were recently developed in Chen et al. [Stochastic calculus for Dirichlet processes (preprint)(2006)].


Perturbation Symmetric Markov process Time reversal Girsanov transform Feynman-Kac transform Stochastic integral for Dirichlet processes Martingale Revuz measure Dual predictable projection 

Mathematics Subject Classification (2000)

Primary: 31C25 Secondary: 60J57 Secondary: 60J55 Secondary: 60H05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chen Z.-Q. (2003). Analytic characterization of conditional gaugeability for non-local Feynman-Kac transform. J. Funct. Anal. 202: 226–246 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Chen Z.-Q., Fitzsimmons P.J., Takeda M., Ying J. and Zhang T.-S. (2004). Absolute continuity of symmetric Markov processes. Ann. Probab. 32: 2067–2098 zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Chen, Z.-Q., Fitzsimmons, P.J., Kuwae, K., Zhang, T.-S.: Stochastic calculus for Dirichlet processes (preprint)(2006)Google Scholar
  4. 4.
    Chen Z.-Q., Ma Z.-M. and Röckner M. (1994). Quasi-homeomorphisms of Dirichlet forms. Nagoya Math. J. 136: 1–15 zbMATHMathSciNetGoogle Scholar
  5. 5.
    Chen Z.-Q. and Song R. (2003). Conditional gauge theorem for non-local Feynman-Kac transforms. Probab. Theory Relat. Fields 125: 45–72 zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Chen Z.-Q. and Song R. (2003). Drift transforms and Green function estimates for discontinuous processes. J. Funct. Anal. 201: 262–281 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chen Z.-Q. and Song R. (2003). Hardy inequality for censored stable processes. Tohoku Math. J. 55: 439–450 zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chen Z.-Q. and Zhang T.-S. (2002). Girsanov and Feynman-Kac type transformations for symmetric Markov processes. Ann. Inst. H. Poincaré Probab. Stat. 38: 475–505 zbMATHCrossRefGoogle Scholar
  9. 9.
    Fitzsimmons P.J. (1997). Absolute continuity of symmetric diffusions. Ann. Probab. 25: 230–258 zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Fitzsimmons P.J. and Kuwae K. (2004). Non-symmetric perturbations of symmetric Dirichlet forms. J. Funct. Anal. 208: 140–162 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Fukushima, M., Ōshima, Y., Takeda, M.: Dirichlet Forms and Symmetric Markov Processes. de Gruyter, Berlin (1994)Google Scholar
  12. 12.
    He S.W., Wang, J.G., Yan, J.A.: Semimartingale Theory and Stochastic Calculus. Science Press, Beijing New York (1992)zbMATHGoogle Scholar
  13. 13.
    Kunita, H.: Sub-Markov semi-group in Banach lattices. In: Proceedings of the International Conference on Functional Analysis Relet. Topics, Tokyo, pp. 332–343 (1969)Google Scholar
  14. 14.
    Kuwae, K.: Maximum principles for subharmonic functions via local semi-Dirichlet forms. Can. J. Math. (to appear) (2006)Google Scholar
  15. 15.
    Kuwae, K., Takahashi, M.: Kato class functions of Markov processes under ultracontractivity, potential theory in Matsue. In: Adv. Stud. Pure Math., vol. 44, pp. 193–202. Math. Soc. Japan, Tokyo (2006)Google Scholar
  16. 16.
    Lunt, J., Lyons, T.J., Zhang, T.-S.: Integrability of functionals of Dirichlet processes, probabilistic representations of semigroups, and estimates of heat kernels. J. Funct. Anal. 153, 320–342 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Ma Z.-M., Röckner M. (1992) Introduction to the Theory of (Non-Symmetric) Dirichlet Forms. Springer, BerlinzbMATHGoogle Scholar
  18. 18.
    Ma Z.-M. and Röckner M. (1995). Markov processes associated with positivity preserving coercive forms. Can. J. Math. 47: 817–840 zbMATHGoogle Scholar
  19. 19.
    Nakao S. (1985). Stochastic calculus for continuous additive functionals of zero energy. Z. Wahrsch. verw. Gebiete. 68: 557–578 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Sharpe M.(1988) General Theory of Markov Processes. Academic, San Diego zbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Z. -Q. Chen
    • 1
  • P. J. Fitzsimmons
    • 2
  • K. Kuwae
    • 3
  • T. -S. Zhang
    • 4
  1. 1.Department ofMathematicsUniversity of WashingtonSeattleUSA
  2. 2.Department of MathematicsUniversity of California at San DiegoLa JollaUSA
  3. 3.Department of Mathematics, Faculty of EducationKumamoto UniversityKumamotoJapan
  4. 4.School of MathematicsUniversity of ManchesterManchesterUK

Personalised recommendations